Lipodystrophy Studies in Women
Several studies on body composition changes and abnormal changes in laboratory values (i.e. blood work results) associated with the use of anti-HIV therapy were presented at the recent conference in Chicago (For a definition of "lipodystrophy," see "Lipodystrophy"). The first examined the relationship between body composition (fat distribution) and two laboratory measures being associated with lipodystrophy, insulin levels and cholesterol levels, in 33 women treated with protease inhibitor-containing anti-HIV regimens. It found that women treated with protease inhibitors were more likely to have elevated waist-to-hip ratios (WHR) compared to HIV negative women and that this increase was independent of any overall change in weight (i.e. weight gain). This means that women with HIV receiving protease inhibitors were more likely to have larger waste sizes, relative to their hip size compared to HIV-negative women.
Whether women living with HIV not receiving protease inhibitors also have higher WHR compared to HIV-negative women will be important in understanding the contribution of protease inhibitor therapy to this observation. Another interesting finding was that the elevated WHR was significantly correlated with higher levels of triglycerides, glucose levels and apoB. While this study was relatively small, it suggests important clues about the relationship between physical and chemical changes some women on protease inhibitors appear to be experiencing.
A second study compared changes in body shape between women receiving protease inhibitors (PI) and women not using protease inhibitor-containing anti-HIV regimens. Ninety-five women on protease inhibitors and 35 women not receiving protease inhibitor regimens were examined. While increases in breast and waist size were reported among both groups, women on protease inhibitors tended to have a more dramatic size increase in both measurements (3 or more size increase for bras and 4 or more size increase for pants). The difference among the two groups, however, was not dramatic enough to be able to equate increases in breast or waist size, overall, strictly to the use of protease inhibitor-containing regimen. Despite the increase in breast and waist size, changes in overall body weight for both groups was minimal (a median gain of 7.8 pounds for women on PI versus 3.8 pounds). Finally, 7% of women participating in the study discontinued PI therapy because of changes in body shape.
Further confirming these findings was a study showing similar patterns of body shape changes in women taking anti-HIV regimens that did not include protease inhibitors. Among 306 women participating in the study, enlargement of the breasts and waist (abdomen), and wasting of the butt, thighs and calves were reported in 32 women (10.5%). All of the women reporting fat redistribution were receiving a regimen containing 3TC (lamivudine, Epivir®), a nucleoside analog reverse transcriptase inhibitors (NARTI). Twelve of the 32 women reporting body shape changes were taking double combination therapy (including 3TC) that did not include a protease inhibitor. Additionally, among women taking 3TC, the risk of developing changes in body shape was significantly lower in those also taking AZT (zidovudine, Retrovir®) and higher in women taking D4T (stavudine, Zerit®). Thus, the study suggests a strong association between body shapes changes and the use of 3TC, including women who had never taken a protease inhibitor. While far from confirmed, these data suggest that the mechanism causing changes in body shape in women on anti-HIV therapy may not necessarily be related to protease inhibitors.
This article was provided by Project Inform. It is a part of the publication Project Inform Perspective. Visit Project Inform's website to find out more about their activities, publications and services.